Alert archive / West Virginia / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Pittsburgh, PA

June 13, 2021Preston County, West Virginia

NWS Pittsburgh, PA issued this areal flood warning at Jun 13, 2021, 4:27 PM EDT for Preston County, West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2021, 4:27 PM EDT (20:27 UTC)
Expired
Jun 13, 2021, 5:15 PM EDT
In force
48 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

697 
WGUS41 KPBZ 132027
FLWPBZ

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pittsburgh PA
427 PM EDT Sun Jun 13 2021

WVC077-132115-
/O.NEW.KPBZ.FA.W.0002.210613T2027Z-210613T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Preston WV-
427 PM EDT Sun Jun 13 2021

The National Weather Service in Pittsburgh has issued a

* Flood Warning for...
  West Central Preston County in northeastern West Virginia...

* Until 515 PM EDT.

* At 427 PM EDT, Emergency management reported that Deckers Creek is 
  out of its banks and flooding nearby mobile homes in Masontown.  
  Additionally, many roads remain impassable as rain ends, including 
  Route 7. Between 2 and 4 inches of rain have fallen in the region.

* Some locations that will continue to experience flooding include...
  Rowlesburg, Reedsville, Masontown and Tunnelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3945 7980 3957 7982 3956 7977 3934 7965
      3932 7972

$$
1 follow-up statement
445 
WGUS81 KPBZ 132114
FLSPBZ

Flood Statement
National Weather Service Pittsburgh PA
514 PM EDT Sun Jun 13 2021

WVC077-132124-
/O.EXP.KPBZ.FA.W.0002.000000T0000Z-210613T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Preston WV-
514 PM EDT Sun Jun 13 2021

...FLOOD WARNING WILL EXPIRE AT 515 PM EDT THIS AFTERNOON FOR WEST 
CENTRAL PRESTON COUNTY...

The heavy rain has ended. Flood waters are starting to slowly recede 
in the area, but minor impacts may continue.  An advisory will be 
issued to continue to highlight these impacts. Please continue to 
heed remaining road closures.

LAT...LON 3945 7980 3957 7982 3956 7977 3934 7965
      3932 7972

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this areal flood warning went out at Jun 13, 4:11 PM EDT, 16 minutes earlier.

Area forecast discussion, Jun 13, 4:11 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
411 PM EDT Sun Jun 13 2021

.SYNOPSIS...
Shower and thunderstorm chances are expected today with a crossing
cold front. Periodic shower and thunderstorm chances should continue
Monday and Tuesday before high pressure return dry and cooler weather
by mid week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Current conditions across the area feature the cold front located
around Ashtabula County OH and stretching southwest to roughly the
Cincinnati area. This boundary is slowly pushing southeast with
stout convection ahead of it. The Severe Thunderstorm Watch will
continue for a few more hour. Plentiful surface based cape around
3000 J/Kg in OH along with the front forcing has kept convection
going for quite a awhile. This has been the case into the WV counties
as the assistance from the terrain and a remnant boundary from this
mornings convection, has kept heavy rainfall into the WV counties
and will continue into this evening. The only other concern has been
north of I-70 where daytime heating is finally maxing but it having
still a tough time with weak midlevel instability. A few storms have
developed up north but are struggling due to the weak mid level
instability and some weak warming. Any storms that continue to
develop will pose a significant wind threat. Timing has the strongest
convection waning by 22Z.

As the front moves through tonight, winds will decouple a bit
quickly, especially to the south so have put a bit of fog into the
forecast.

Previous Discussion...As evidence by the 12z PIT observation
sounding, sufficient shear (near 40kt 0-6km) and instability
(2000-2500j/kg fcst surface CAPE) will aid in the development of
severe storms coincident with ample sfc convergence via
frontogenesis. Considering the hodograph, multi- cellular organized
thunderstorms with damaging wind gusts proceeding outflow boundaries
look probable. Initially, cells will carry a large hail threat before
transitioning to a cold pool dominant complex, capable of 60-70 mph
wind gusts.

The highest chance of seeing this potential will be this
afternoon during peak heating, as the front is expected to be located
from NW PA to SE OH. SPC has this area, and points E-SE, in the
Slight Risk/scattered coverage area for potential severe
thunderstorms. FROPA should occur earlier for the W-NW, where a
lesser Marginal/isolated potential for severe storms exists.

Locally heavy rain is possible in poorly drained areas, though quick storm
movement should be sufficient to preclude a significant flood
potential.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
An approaching Great Lakes shortwave trough is expected to approach
the region Monday, along with a secondary cold front.
Scattered/numerous showers and thunderstorms are again expected to
develop with the increasing shortwave support, and jet driven ascent.
Strong unidirectional shear and dry mid level air should result in
the possibility for severe thunderstorms, though the amount of
instability is less notable than Sunday. SPC has most of the
forecast area in a Marginal Risk for severe storms on Monday.

Another reinforcing trough should maintain scattered showers/storms
for Tuesday, though instability and shear levels look to be too low
for any organized severe thunderstorm potential. Dry weather should
return Tuesday night as sfc high pressure builds upstream of a
developing Ern CONUS long wave trough.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Model blends indicate that high pressure should result in dry and
cooler than average weather Wed and Thu. Another trough approaching
from the Upper Midwest may result in precipitation chance for next
weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Showers and thunderstorms are forming up ahead of a cold front,
mainly south of Pittsburgh initially. Expect more storms to bloom
areawide through the rest of the afternoon. Have included TEMPO
groups for when individual terminals have the best chance of seeing
convection. Any storm will be capable of strong wind gusts, hail, and
IFR visibilities.

The showers and thunderstorms should end this evening as the front
completes its passage, with VFR returning. Some patchy fog will be
possible overnight, especially in areas that receive heavy rainfall.

.Outlook...
Periodic rain chances from passing shortwaves within a developing
eastern U.S. trough may also create intermittent restrictions through
Tuesday.  VFR under high pressure is expected by mid-week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 3:29 AM EDT, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
329 AM EDT Sun Jun 13 2021

OHZ039>041-048-049-057-058-068-PAZ007>009-013-140730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey-
Noble-Mercer-Venango-Forest-Lawrence-
329 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and southwest Pennsylvania.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible this afternoon. The main
hazard is expected to be damaging wind, though large hail is also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe thunderstorms are possible again Monday afternoon and
evening, with damaging wind and large hail possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ050-059-069-PAZ014>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-140730-
Jefferson OH-Belmont-Monroe-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
329 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms are possible this afternoon and early
evening. The main hazard is expected to be damaging wind, though
large hail is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated severe thunderstorms are possible Monday afternoon and
evening, with damaging wind and large hail possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 13, 2:23 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     KINGWOOD                39.47N  79.68W
06/13/2021                   PRESTON            WV   911 CALL CENTER

            MULTIPLE TREES REPORTED DOWN AROUND THE TOWN.

&&

EVENT NUMBER PBZ2101613

FLH
Local storm report, Jun 13, 2:50 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND DMG     UFFINGTON               39.59N  79.98W
06/13/2021                   MONONGALIA         WV   DEPT OF HIGHWAYS

            REPORT OF TREE DOWN ON INTERSTATE 79 AT MILE MARKED
            150. TIME ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER PBZ2101614

JF
Local storm report, Jun 13, 3:02 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     FLASH FLOOD      MORGANTOWN              39.64N  79.95W
06/13/2021                   MONONGALIA         WV   BROADCAST MEDIA

            COLLINS FERRY, BEECHHURST AND PATTERSON DRIVE ARE
            REPORTED TO BE FLOODED.

&&

EVENT NUMBER PBZ2101615

FLH
Local storm report, Jun 13, 3:06 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
306 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      ROWLESBURG              39.35N  79.68W
06/13/2021                   PRESTON            WV   911 CALL CENTER

            RIVER ROAD REPORTED TO BE FLOODED.

&&

EVENT NUMBER PBZ2101616

FLH
Local storm report, Jun 13, 3:08 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     FLASH FLOOD      MASONTOWN               39.55N  79.80W
06/13/2021                   PRESTON            WV   911 CALL CENTER

            ROUTE 7 NEAR THE MASONTOWN INDUSTRIAL PARK IS FLOODED
            BY CREEK BEING OUT OF ITS BANKS.

&&

EVENT NUMBER PBZ2101617

FLH
Local storm report, Jun 13, 4:09 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FLASH FLOOD      MASONTOWN               39.55N  79.80W
06/13/2021                   PRESTON            WV   911 CALL CENTER

            DECKERS CREEK IS OUT OF ITS BANKS AND FLOODING 6-10
            MOBILE HOMES. WATER IS INTO THE NEARBY VEHICLES. THE
            FIRE DEPARTMENT IS GOING DOOR TO DOOR EVACUATING
            RESIDENTS. ROUTE 7 IS IMPASSIBLE.

&&

EVENT NUMBER PBZ2101618

FLH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 11:51 AM EDTSpecial Weather StatementPBZPreston24 min
Jun 13, 12:31 PM EDTSpecial Weather StatementPBZOhio29 min
Jun 13, 12:50 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker25 min
Jun 13, 1:06 PM EDTSevere Thunderstorm WarningPBZMonongalia, Preston24 min
Jun 13, 1:26 PM EDTSevere Thunderstorm WarningPBZPreston, Tucker49 min
Jun 13, 1:37 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston38 min
Jun 13, 1:57 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia20 min
Jun 13, 2:08 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia33 min
Jun 13, 2:16 PM EDTFlash Flood WarningPBZMonongalia, Preston2 hr
Jun 13, 2:32 PM EDTAreal Flood AdvisoryPBZPreston, Tucker118 min
Jun 13, 2:40 PM EDTSevere Thunderstorm WarningPBZMarion, Wetzel35 min
Jun 13, 3:11 PM EDTAreal Flood AdvisoryPBZMarion, Monongalia64 min
Jun 13, 3:13 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston47 min
Jun 13, 3:38 PM EDTFlash Flood WarningPBZMarion, Monongalia50 min
Jun 13, 5:18 PM EDTAreal Flood AdvisoryPBZMarion, Monongalia, Preston, Tucker117 min
Jun 13, 6:21 PM EDTSevere Thunderstorm WarningPBZMarshall, Ohio39 min

Nearby

Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.